Flood, Polk
- When
- February 27, 6:00 PM CST to February 28, 11:59 PM CST
- Where
- Polk County, 7.09 mi N of Polk to 6.86 mi NNW of Polk
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 41.181, -97.821
After another bout of snow and colder temperatures, additional ice jamming developed on the Platte River during this Sunday morning, but this time was a bit further downstream, affecting portions of Merrick and Polk Counties. The ice was jammed under the Highway 92 bridge crossing the Platte River approximately 2 miles south of Clarks, and was reported to have extended back west by as much as 3…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
After another bout of snow and colder temperatures, additional ice jamming developed on the Platte River during this Sunday morning, but this time was a bit further downstream, affecting portions of Merrick and Polk Counties. The ice was jammed under the Highway 92 bridge crossing the Platte River approximately 2 miles south of Clarks, and was reported to have extended back west by as much as 3 miles. Residents near the river east of the bridge successfully protected their homes by building an earthen berm ahead of the rising water, but a mile and half section of Prairie Island Road on the west side of the bridge did have to be closed as it became covered in water. There was little change in conditions for several days into the beginning of March, but the ice jam finally broke free the morning of March 4th, resulting in a quick drop in the river height.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 27, 5:38 PM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 538 PM CST SUN FEB 27 2011 .AVIATION...00Z KGRI TAF...OVERCAST STRATUS DECK IS EXPECTED TO BREAK UP ACROSS SOUTH CENTRAL NEBRASKA OVERNIGHT...WITH ONLY A FEW MID TO HIGH LEVEL CLOUDS EXPECTED ACROSS KGRI AFT 28/13Z. NORTHERLY WINDS WILL SLOWLY RELAX AND SHIFT WESTERLY DURING THE OVERNIGHT HOURS...EVENTUALLY BECOMING SOUTH SOUTHWESTERLY NEAR 10 KTS AFT 28/16Z. && .PREV DISCUSSION... /ISSUED 347 PM CST SUN FEB 27 2011/ SHORT TERM...TONIGHT THROUGH 12Z TUESDAY. MAIN CONCERN LIES WITH PRECIPITATION CHANCES LATER TODAY/TONIGHT. AFTER A FOGGY START TO THE MORNING FOR THE CWA...CONDITIONS GRADUALLY IMPROVED THROUGH THE DAY...AND SOME LOCATIONS EVEN GOT TO SEE SOME SUN...BUT UPPER LEVEL CLOUDS STREAMING INTO THE AREA HAS FOR THE MOST PART PUT AN END TO THAT. SATELLITE IMAGERY SHOWING THE UPPER LEVEL SYSTEM STARTING TO SHIFT OUT ONTO THE PLAINS...SPARKING OFF CONVECTION OFF TO THE SOUTHEAST OF THE CWA...BUT THINGS REMAIN QUIET AT THIS POINT ACROSS THE CWA. AT THE SURFACE...THINGS ARE GOING PRETTY MUCH AS EXPECTED...WITH LOW PRESSURE ORGANIZING ITSELF OVER SWRN KS WITH A FRONTAL BOUNDARY EXTENDING EAST ACROSS SRN KS...AND HIGH PRESSURE SITUATED OVER WRN/CTRL SD. THIS HAS BROUGHT N/NE WINDS..WHICH HAVE BEEN GUSTY AT TIMES...TO THE CWA...AND THOSE BREAKS IN THE CLOUDS ALLOWED FOR NRN PORTIONS OF THE CWA TO REACH NEAR 40 DEGREES...WHICH AREAS FURTHER SOUTH UNDER THE CLOUD COVER GENERALLY REMAINED IN THE LOWER/MID 30S. FOR THIS EVENING AND TONIGHT...MAIN QUESTION IS WHETHER HOW MUCH/IF ANY IMPACT THE CWA IS GOING TO SEE AS THIS UPPER LEVEL STORM CONTINUES TO PUSH EAST THROUGH THE CENTRAL/SOUTHERN PLAINS. MODELS CONTINUE TO VARY SLIGHTLY WITH JUST HOW FAR NORTH ANY ACTIVITY GETS...AND DID TRIM THE NORTHWEST SIDE OF THE POPS BACK SOME. CERTAINLY NOT COMFORTABLE ENOUGH TO COMPLETELY REMOVE THEM FROM THE SOUTHEASTERN THIRD OF THE CWA...BUT DID KEEP THE MENTION OF THUNDER OUT. CONTINUE TO BE A BIT CONCERNED WITH PRECIPITATION TYPE...IF SOMETHING CAN GET INTO THE SOUTHEASTERN CWA EARLY THIS EVENING...STILL FEEL THERE IS THE POTENTIAL FOR SOME FREEZING PRECIP AS SURFACE TEMPS SHOULD BE COOL TO/BELOW THE FREEZING MARK...BUT TEMPS ALOFT MAY REMAIN JUST ABOVE FREEZING. THAT WINDOW OF OPPORTUNITY WILL BE SHORTLIVED...WITH THE MAIN PRECIP TYPE THEN BECOMING ALL SNOW. EXPECT THAT ANY SNOW ACCUMULATIONS THAT MAY OCCUR TO BE LIGHT...WITH THE MAIN BANDING EXPECTED TO STAY OFF TO THE SE. ANY PRECIP SHOULD QUICKLY END NEAR MIDNIGHT. AS THE SURFACE LOW SLIDES EAST NEAR THE KS/OK BORDER...WINDS WILL REMAIN GUSTY THIS EVENING...BUT GRADUALLY DIMINISH AFTER MIDNIGHT WHILE ALSO BECOMING MORE NORTHWESTERLY. SKIES WILL ALSO SEE DECREASING CLOUD COVER THROUGH THE NIGHT...WITH MUCH OF THE AREA SEEING LITTLE IN THE WAY OF CLOUDS BY MONDAY MORNING. BY 12Z MONDAY...THE UPPER LEVEL SYSTEM HAS SHIFTED TO NEAR/EAST OF THE MO RIVER...AND CONTINUES ITS EASTWARD PATH INTO THE MIDWEST REGION. THIS LEAVES THE REST OF THE SHORT TERM PERIOD WITH A DRY FORECAST...AND LITTLE/NO CLOUD COVER THANKS TO SUBSIDENT FLOW IN THE WAKE OF THIS SYSTEM. THE SURFACE PATTERN STARTS THE DAY OFF WITH AN AREA OF HIGH PRESSURE SETTLED OVER WRN NE/KS...WHICH THEN PROCEEDS TO SLIDE EAST THROUGH THE DAY...AND COMBINED WITH A TROUGH OF LOW PRESSURE DEVELOPING ALONG THE HIGH PLAINS...RESULTS IN A RETURN OF SOUTHERLY WINDS. EXPECTING THAT WITH PLENTY OF SUNSHINE...SOUTHERLY WINDS AND SOME WARMER AIR STARTING TO WORK ITS WAY BACK NORTH...TEMPERATURES ACROSS THE ENTIRE CWA WILL BE WARMER...WITH HIGHS FORECAST TO REACH INTO THE LOWER 40S EAST AND MID/UPPER 40S WEST. LONG TERM...12Z TUESDAY THROUGH SUNDAY. A QUIET START TO THE LONG TERM PERIOD IS EXPECTED. TUESDAY WILL BEGIN WITH WARM H85 TEMPERATURES IN PLACE...THOUGH FORECAST SOUNDINGS SUGGEST MIXING WILL LIKELY ONLY REACH H9 IN MOST LOCATIONS. THIS WILL BRING HIGHS INTO THE LOWER TO MID 50S ACROSS MOST OF THE FORECAST AREA. A COLD FRONT CROSSES THE REGION TUESDAY INTO TUESDAY NIGHT WHICH WILL BRING MUCH COOLER TEMPERATURES FOR WEDNESDAY. HIGHS WILL LIKELY FALL BACK INTO THE 30S TO NEAR 40. THE BOUNDARY REMAINS SOUTH OF THE FORECAST AREA INTO WEDNESDAY NIGHT...HOWEVER SOUTHERLY H85 WINDS BEGIN TO BRING MOISTURE BACK INTO THE AREA WITH H85 THETA-E ADVECTION AND ISENTROPIC LIFT (290K) INCREASING DURING THE NIGHT. THE 27/12Z GFS HAS BEEN SHOWING STRATUS INCREASING DURING THE NIGHT...AND DEVELOPS SOME LIGHT PRECIPITATION LATE WEDNESDAY NIGHT INTO THURSDAY. FORECAST SOUNDINGS REVEAL THAT THE MID LEVELS WILL REMAIN QUITE DRY...WITH LITTLE MOISTURE TO SPEAK OF BETWEEN H85-H5. THOUGH THERE IS SOME SMALL CHANCE OF MEASURABLE PRECIPITATION DURING THIS PERIOD...THINK THE COMBINATION OF THE MOIST LOW LEVELS AND DRY MID LEVELS IS MORE LIKELY TO BRING THE POSSIBILITY OF DRIZZLE OR FREEZING DRIZZLE. OBVIOUSLY SURFACE TEMPERATURES WILL BE THE KEY IN REGARDS TO FREEZING DRIZZLE VS. DRIZZLE...AND THE GFS DOES SHOW SOME CHANCE THAT SURFACE TEMPERATURES WILL RISE ABOVE FREEZING ACROSS MUCH OF THE FORECAST AREA BY EARLY THURSDAY MORNING. THE ISENTROPIC LIFT SHUTS OFF THURSDAY AFTERNOON...SO WILL CARRY A DRY FORECAST DURING THAT TIME PERIOD. ATTENTION THEN SHIFTS TO A LARGE TROUGH THAT IS EXPECTED TO PASS ACROSS THE CENTRAL UNITED STATED TOWARDS THE END OF THE WEEK. THE GFS AND ECMWF STILL HAVE THEIR DIFFERENCES IN HOW THEY HANDLE THIS SYSTEM. THE 27/00Z ECMWF DEVELOPED A CLOSED CIRCULATION AT H5 WHILE THE GFS REMAINS OPEN. THEY DO AGREE THAT THE STRONGEST FORCING WITH THIS SYSTEM WILL REMAIN SOUTH OF THE FORECAST AREA...SO ANY PRECIPITATION AMOUNTS BASED ON THAT PATH WOULD BE FAIRLY LIGHT. PRECIPITATION TYPE IS ALSO A CHALLENGE WITH THE 27/12Z GFS SUGGESTING COLDER AIR WILL ARRIVE DURING THE DAY ON FRIDAY...WHICH WOULD BRING RAIN CHANGING TO SNOW. THE 27/00Z ECMWF IS A LITTLE SLOWER WITH ARRIVAL OF THE COLDER AIR...KEEPING THE PRECIPITATION LIQUID LONGER. THE GFS ENSEMBLE MEAN INDICATES THAT H85 TEMPERATURES SHOULD FALL BELOW FREEZING ACROSS ALL OF SOUTH CENTRAL NEBRASKA BY LATE AFTERNOON...SO WILL GENERALLY FOLLOW THAT AS A GUIDE TO HELP DETERMINE WHERE TO SHOW THE RAIN/SNOW MIX. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...ROSSI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 353 PM CST SUN FEB 27 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 281200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 353 PM CST SUN FEB 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. CHANCES FOR RAIN AND SNOW RETURN TO PORTIONS OF THE OUTLOOK AREA...GENERALLY SOUTH OF A LINE FROM GENEVA NEBRASKA TO PHILLIPSBURG KANSAS...LATE THIS AFTERNOON AND INTO TONIGHT AS AN UPPER LEVEL STORM SYSTEM CROSSES THE PLAINS. THE BEST CHANCES FOR SNOW WILL COME THIS EVENING AND TONIGHT...WITH ANY ACCUMULATIONS ARE EXPECTED TO BE LIGHT. IN ADDITION TO THE CHANCE FOR RAIN AND SNOW...THERE WILL BE A BRIEF PERIOD EARLY THIS EVENING WITH THE POTENTIAL TO SEE SOME LIGHT FREEZING RAIN. THOUGH ANY ICE ACCUMULATION WOULD BE LIGHT...IF ANY FREEZING RAIN DEVELOPS...THERE WILL BE THE POSSIBILITY OF AREA ROADWAYS BECOMING SLICK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE FOR FREEZING DRIZZLE ACROSS THE ENTIRE OUTLOOK AREA LATE WEDNESDAY NIGHT. WHILE ANY ICE ACCUMULATIONS ARE EXPECTED TO BE LIGHT...SLICK SPOTS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ADO
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283589, 283592.